Illinois, 2015

Damaging Wind and Heavy Rain in Illinois, June 21, 2015

June 21, 2015 · NWS PAH · 2 events in 1 county or zone

Isolated thunderstorms formed along an old thunderstorm outflow boundary over southern Illinois. The storms expanded in coverage as they moved southeast into western Kentucky.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Isolated thunderstorms formed along an old thunderstorm outflow boundary over southern Illinois. The storms expanded in coverage as they moved southeast into western Kentucky. A few storms produced gusty winds and very heavy rain.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jun 21, 1:57 PM CST, 2 hours 3 minutes earlier.

Area forecast discussion, Jun 21, 1:57 PM CST, 2 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
257 PM CDT SUN JUN 21 2015

.SHORT TERM...(THIS EVENING THROUGH TUESDAY NIGHT)
ISSUED AT 257 PM CDT SUN JUN 21 2015

WITH THE APPROACH AND PASSAGE OF AN UPPER LEVEL DISTURBANCE IN
ADDITION TO AN OUTFLOW BOUNDARY OR TWO LYING ACROSS PORTIONS OF OUR
AREA...EXPECT SHOWER AND THUNDERSTORM ACTIVITY TO INCREASE ACROSS
THE AREA... ESPECIALLY THE NORTHEAST HALF OF OUR CWA.

WITH DECENT MID LEVEL FLOW AND PLENTY OF INSTABILITY THE STORM
PREDICTION CENTER HAS OUTLOOKED A SLIGHT RISK FOR SEVERE STORMS
GENERALLY NORTH OF A LINE FROM GREENVILLE MISSOURI TO PADUCAH TO
HOPKINSVILLE KY. OVER SOUTHWEST ILLINOIS AND A SMALL PORTION OF
SOUTHEAST MISSOURI THERE IS AN ENHANCED RISK FOR SEVERE WEATHER.
DAMAGING WINDS AND LARGE HAIL WILL BE THE PRIMARY THREATS.

SHOWER AND THUNDERSTORM CHANCES WILL DIMINISH THROUGH THE EVENING
AND OVERNIGHT HOURS WITH THE PASSAGE OF THE UPPER LEVEL DISTURBANCE.
AT THIS TIME IT LOOKS LIKE THE LACK OF DEEP MOISTURE AND WEAK
RIDGING ALOFT WILL KEEP OUR REGION DRY ON MONDAY.

SHOWER AND THUNDERSTORM CHANCES RETURN MONDAY NIGHT OVER OUR FAR
NORTHERN SECTIONS AND SLOWLY MIGRATE SOUTHWARD THROUGH TUESDAY NIGHT
WITH THE APPROACH OF A FRONTAL BOUNDARY OUT OF THE PLAINS. THERE IS
A SMALL CHANCE THAT SOME OF THE STORMS COULD REACH SEVERE LIMITS ON
TUESDAY.

THE COMBINATION OF TEMPERATURES IN THE LOWER TO MID 90S AND
DEWPOINTS IN THE LOWER TO MID 70S WILL PRODUCE HEAT INDICES IN THE
100-105 RANGE EACH AFTERNOON THROUGH THURSDAY SO MAY GO WITH A HEAT
ADVISORY DUE TO THE DURATION OF THE HEAT WAVE. WILL COORDINATE WITH
SURROUNDING OFFICES.

.LONG TERM...(WEDNESDAY THROUGH SUNDAY)
ISSUED AT 257 PM CDT SUN JUN 21 2015

THE LONG TERM PERIOD WILL START OFF WITH AN UPPER-LEVEL RIDGE
EXTENDING FROM THE SOUTHERN PLAINS...ACROSS THE TENNESSEE
VALLEY...TO THE SOUTHEASTERN STATES. THIS RIDGE WILL BE RESPONSIBLE
FOR HOT AND HUMID WEATHER. 850 MB TEMPS ARE FORECAST IN THE 19-22
DEG C RANGE...WHICH MEANS HIGHS WELL INTO THE 90S AND AFTERNOON HEAT
INDICES IN THE TRIPLE DIGITS AGAIN WEDNESDAY AFTERNOON.

A WEAK SURFACE BOUNDARY IN OUR AREA IS FORECAST TO MOVE NORTHEAST
DURING THE DAY ON WEDNESDAY. BEST CHANCES FOR STORMS WILL BE EAST OF
THE MISSISSIPPI RIVER...WHICH MAY PROVIDE TEMPORARY RELIEF FROM THE
HEAT.

THE UPPER LEVEL RIDGE WILL START TO ERODE/BREAK DOWN FROM THE NORTH
ON THURSDAY AND OUR AREA WILL END UP IN A NORTHWEST FLOW PATTERN. IT
LOOKS LIKE THURSDAY AND FRIDAY WILL STILL BE FAIRLY WARM AS 850 MB
TEMPS NOT VARYING TOO MUCH FROM WEDNESDAY...ALTHOUGH IT MAY BE A BIT
COOLER. VARIOUS PERTABATIONS IN THE FLOW ALOFT COULD TRIGGER
CONVECTION THURSDAY INTO FRIDAY.

BY FRIDAY NIGHT INTO SATURDAY...A SURFACE FRONT WILL MOVE THROUGH
THE REGION BRINGING THE MOST WIDESPREAD SHOWER AND THUNDERSTORM
CHANCES. BEHIND THE FRONT...A DEEP TROUGH WILL ROTATE THROUGH AND
BRING MUCH COOLER WEATHER TO THE AREA.

&&

.AVIATION...
ISSUED AT 1219 PM CDT SUN JUN 21 2015

VFR CONDITIONS EXPECTED AT KCGI/KPAH THROUGH THE PERIOD. BETWEEN
21-07Z A CHANCE OF MVFR CIGS AND/OR VSBYS ALONG WITH VCTS/TSRA
WITH THE APPROACH OF AN UPPER LEVEL DISTURBANCE AND FRONTAL
BOUNDARY. WEST SOUTHWEST WINDS GUSTING UP TO 20 KNOTS EARLY AT
KEVV/KOWB...OTHERWISE GENERALLY SOUTHWEST TO WEST WINDS AOB 10
KNOTS THROUGH THE PERIOD.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
MO...NONE.
IN...NONE.
KY...NONE.
&&

SHORT TERM/AVAITION...JP
LONG TERM/FIRE WX...CW
Hazardous weather outlook, Jun 21, 2:29 PM CST, 1 hour 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
329 PM CDT SUN JUN 21 2015

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-221000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
329 PM CDT SUN JUN 21 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO CONTINUE THIS AFTERNOON
AND EARLY EVENING MAINLY OVER THE NORTHEAST HALF OF THE REGION.
THERE IS A SLIGHT RISK OF A FEW STORMS BECOMING SEVERE GENERALLY
NORTH OF A LINE FROM PERRYVILLE MISSOURI TO PADUCAH TO GREENVILLE
KENTUCKY WITH DAMAGING WINDS AND LARGE HAIL BEING THE PRIMARY
THREATS. SOME ACTIVITY MAY CONTINUE INTO THE OVERNIGHT HOURS.

HEAT INDICES BETWEEN 100 AND 105 DEGREES THIS AFTERNOON WILL
CONTINUE THROUGH 7 TO 8 PM. SEE SPECIAL WEATHER STATEMENT FOR
ADDITIONAL DETAILS.

FLOODING IS OCCURRING...OR WILL SOON OCCUR...ON MANY AREA RIVERS.
PLEASE REFER TO THE LATEST RIVER FLOOD WARNINGS AND STATEMENTS FOR
MORE INFORMATION.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

EXCEPT FOR MONDAY...SCATTERED THUNDERSTORMS ARE POSSIBLE OVER ALL
OR PART OF THE REGION THROUGH THE PERIOD. A FEW SEVERE STORMS
CANNOT BE RULED OUT ON TUESDAY.

HEAT INDICES FROM 100 TO 105 ARE EXPECTED EACH AFTERNOON DURING
THE FIRST HALF OF THE WEEK.

FLOODING IS OCCURRING...OR WILL SOON OCCUR...ON MANY AREA RIVERS.
PLEASE REFER TO THE LATEST RIVER FLOOD WARNINGS AND STATEMENTS FOR
MORE INFORMATION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING
MAINLY OVER PARTS OF SOUTHWEST INDIANA AND SOUTHERN ILLINOIS...
OTHERWISE IT IS NOT ANTICIPATED.

JP

In the hours before

Special weather statement, Jun 21, 2:03 PM CST, 1 hour 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
303 PM CDT SUN JUN 21 2015

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-220100-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
INCLUDING THE CITIES OF...MOUNT VERNON...FAIRFIELD...ALBION...
MOUNT CARMEL...PINCKNEYVILLE...WEST FRANKFORT...MCLEANSBORO...
CARMI...CARBONDALE...HERRIN...HARRISBURG...SHAWNEETOWN...
JONESBORO...VIENNA...GOLCONDA...ELIZABETHTOWN...CAIRO...
MOUND CITY...METROPOLIS...FORT BRANCH...PETERSBURG...POSEYVILLE...
EVANSVILLE...BOONVILLE...ROCKPORT...HICKMAN...CLINTON...
BARDWELL...WICKLIFFE...PADUCAH...MAYFIELD...SMITHLAND...BENTON...
MURRAY...MARION...EDDYVILLE...CADIZ...PRINCETON...MORGANFIELD...
DIXON...MADISONVILLE...HOPKINSVILLE...HENDERSON...OWENSBORO...
CALHOUN...GREENVILLE...ELKTON...PERRYVILLE...MARBLE HILL...
CAPE GIRARDEAU...PIEDMONT...VAN BUREN...DONIPHAN...POPLAR BLUFF...
BLOOMFIELD...SIKESTON...CHARLESTON...NEW MADRID
303 PM CDT SUN JUN 21 2015

...HEAR INDICES AROUND 100 DEGREES IN SOME AREAS...

THE COMBINATION OF TEMPERATURES IN THE UPPER 80S TO LOWER 90S AND
DEWPOINTS IN THE LOWER TO MID 70S HAS PRODUCED HEAT INDICES
AROUND 100 DEGREES OVER PORTIONS OF THE AREA THIS AFTERNOON.
READINGS SHOULD DIP BACK BELOW THE CENTURY MARK AROUND 7 TO 8 PM
THIS EVENING.

JP
Special weather statement, Jun 21, 2:05 PM CST, 1 hour 55 minutes before
SPECIAL WEATHER STATEMENT...UPDATED
NATIONAL WEATHER SERVICE PADUCAH KY
305 PM CDT SUN JUN 21 2015

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-220100-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
INCLUDING THE CITIES OF...MOUNT VERNON...FAIRFIELD...ALBION...
MOUNT CARMEL...PINCKNEYVILLE...WEST FRANKFORT...MCLEANSBORO...
CARMI...CARBONDALE...HERRIN...HARRISBURG...SHAWNEETOWN...
JONESBORO...VIENNA...GOLCONDA...ELIZABETHTOWN...CAIRO...
MOUND CITY...METROPOLIS...FORT BRANCH...PETERSBURG...POSEYVILLE...
EVANSVILLE...BOONVILLE...ROCKPORT...HICKMAN...CLINTON...
BARDWELL...WICKLIFFE...PADUCAH...MAYFIELD...SMITHLAND...BENTON...
MURRAY...MARION...EDDYVILLE...CADIZ...PRINCETON...MORGANFIELD...
DIXON...MADISONVILLE...HOPKINSVILLE...HENDERSON...OWENSBORO...
CALHOUN...GREENVILLE...ELKTON...PERRYVILLE...MARBLE HILL...
CAPE GIRARDEAU...PIEDMONT...VAN BUREN...DONIPHAN...POPLAR BLUFF...
BLOOMFIELD...SIKESTON...CHARLESTON...NEW MADRID
305 PM CDT SUN JUN 21 2015

...HEAT INDICES AROUND 100 DEGREES IN SOME AREAS...

THE COMBINATION OF TEMPERATURES IN THE UPPER 80S TO LOWER 90S AND
DEWPOINTS IN THE LOWER TO MID 70S HAS PRODUCED HEAT INDICES
AROUND 100 DEGREES OVER PORTIONS OF THE AREA THIS AFTERNOON.
READINGS SHOULD DIP BACK BELOW THE CENTURY MARK AROUND 7 TO 8 PM
THIS EVENING.

PERSONS PLANNING OUTDOOR ACTIVITIES THIS FATHERS DAY SHOULD
STAY HYDRATED AND AVOID PROLONGED EXPOSURE TO THE SUN. THOSE IN
POOR HEALTH...AS WELL AS THE VERY YOUNG AND THE ELDERLY...ARE MORE
PRONE TO HEAT RELATED ILLNESS.

JP
Special weather statement, Jun 21, 3:30 PM CST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
430 PM CDT SUN JUN 21 2015

ILZ075-080-081-212215-
PERRY IL-FRANKLIN IL-JEFFERSON IL-
430 PM CDT SUN JUN 21 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN JEFFERSON...FRANKLIN AND
EASTERN PERRY COUNTIES UNTIL 515 PM CDT...

AT 427 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
MIDWAY BETWEEN TAMAROA AND DU QUOIN...MOVING EAST AT 20 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

OTHER STRONG STORMS WERE DEVELOPING ACROSS FRANKLIN COUNTY. THE
STRONGEST STORM WAS JUST WEST OF BENTON.

LOCATIONS IMPACTED INCLUDE... BENTON...REND LAKE
AREA...SESSER...VALIER... WEST CITY...AND INA.

LAT...LON 3797 8929 3816 8927 3817 8874 3790 8878
TIME...MOT...LOC 2127Z 275DEG 19KT 3807 8919

YORK

The radar

The Paducah radar (KPAH), 104 km away, was scanning. The volume nearest the first event began at 21:57 UTC.

Open the radar archive at this moment

Event by event

1 heavy rain, 1 thunderstorm wind. Local standard time, as filed.

Heavy Rain, Franklin

When
June 21, 4:00 PM CST to 4:50 PM CST
Where
Franklin County, Benton
Reported by
Broadcast Media
Coordinates
38.000, -88.920

Minor street flooding was reported.

Thunderstorm Wind, Franklin

When
June 21, 4:02 PM CST
Where
Franklin County, Benton
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Amateur Radio
Coordinates
38.000, -88.920

A large tree was blown down. with isolated power outages reported.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2015Every state in 2015This day in weather historyWarnings in Illinois, June 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 579523, 579487.